Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Dec 6, 2021, 8:45 AM EST for Putnam County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2021, 8:45 AM EST (13:45 UTC)
- Expired
- Dec 6, 2021, 9:30 AM EST
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 22 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WWUS81 KRLX 061345
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
845 AM EST Mon Dec 6 2021
WVZ005-006-013>015-061430-
Kanawha WV-Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
845 AM EST Mon Dec 6 2021
...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Kanawha, southern Putnam, northern Lincoln and
northeastern Wayne Counties through 930 AM EST...
At 845 AM EST, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Hamlin, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Poca, Cross Lanes, Alum Creek, East Lynn Lake,
Institute, Tornado, Teays Valley, West Hamlin, Sweetland, Sod,
Branchland and Salt Rock.
This includes the following highways...
Interstate 79 between mile markers 1 and 9.
Interstate 77 in West Virginia between mile markers 97 and 115.
Interstate 64 in West Virginia between mile markers 41 and 57.
Route 119 between mile markers 66 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 8239 3828 8241 3854 8165 3853 8147
3831 8157
TIME...MOT...LOC 1345Z 251DEG 47KT 3827 8218
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 6, 7:18 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 6, 7:18 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 718 AM EST Mon Dec 6 2021 .SYNOPSIS... A strong cold front crosses today. A system Tuesday night into Wednesday will provide wintry weather to the area. Next system after that brings warmer weather and rain for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 700 AM Monday... Line of showers entering the area from the west has managed to bring down wind gusts to 30 to 35 kts in the southwest corner of the forecast area, perhaps higher earlier in Greenup County, KY. As waves moved up along the front, the net eastward progress of showers overnight has been virtually nil. This trend will quickly reverse course this morning now that the center of the main low is moving north of the latitude of the northern edge of the forecast area, allowing the cold front to whip east. As of 405 AM Monday... Showers overspreading the area early this morning will continue to increase in coverage, ahead of and along a cold front making its way from the lower to the middle Ohio Valley. Winds have been gusty at times in a strong pressure gradient associated with the system, but mixing to the surface continues to be inconsistent, likely resulting in low level wind shear at times, as h85 winds were already reaching 60 kts, and forecast as high as 70 kts through daybreak this morning. Some of the showers may also help to bring down stronger gusts, and thunder remains possible along western fringes of the forecast area given elevated narrow CAPE. However, with low level mixing also limited, threats associated with convection are minimal to nil. Instantaneous rainfall rates over the middle Ohio were briefly exceeding two inches per hour, but hazard threats associated with heavy rainfall are nil as these rates are not persistent. The northeast to southwest oriented cold front moves east across the area later this morning through early this afternoon, accompanied by a gusty wind shift, and followed by a sharp decrease in rain coverage. Mixing in the wake of the front may bring down the strongest gusts of the day in a short period of time at and immediately following the frontal passage, with gusts of around 40 mph within reach. This will also mix through any ongoing low level wind shear to the surface and thus bringing it to an end. Precipitation switches to upslope snow showers in the mountains tonight as cloud top temperatures get low enough for ice crystal presence, and then even efficient dendritic growth. However, snowfall will be limited as snow gradually diminishes overnight, as the depth of the moist layer becomes increasingly shallow beneath the lowering frontal/subsidence inversion. Near term guidance reflects the stout baroclinic zone associated with the front, with the highest temperatures today occurring this morning, before falling into and through the 40s starting late this morning over the middle Ohio Valley, and continuing eastward, across the remainder of the area, this afternoon, The freezing level drops from the higher ridges near sunset, to the lowlands by midnight tonight. This could lead to moisture on roads freezing, especially in the mountains, as most of the moisture out across the lowlands should dry up. Lower to mid 20s will be common across the area come dawn Tuesday, with teens in the northern mountains. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 230 AM Monday... Tuesday starts off settled with high pressure quickly moving off to the east. Conversely, a fairly broad upper level trough will start to affect the area by late Tuesday evening supporting lift to an eastward progressing sfc boundary. This boundary will supply moisture to the low levels consequently producing precipitation by Wednesday morning. High pressure promoting very dry air in the upper levels will deter most precipitation before this time frame. The bulk of precip will be in the form of snow Wednesday morning with frontogenetical forcing across the middle of WV promoting more accumulations early on, with little to none elsewhere. By late Wednesday morning, lifting accelerates associated with a vorticity max surging in along with the surface boundary as well as with the upper level trough overhead. QPF amounts are fairly low which are affecting the snowfall outcome. Disregarded central guidance for QPF which seemed to be broken on my end. Instead, used a model blend of my own with leaning more of the weight toward the GFS while adding in NAM, WPC, CONSALL and the Superblend. This blend promotes the bulk of snowfall for late morning into early afternoon before transitioning to mainly a wintry mix for the lowlands by the early afternoon before the system kicks out toward the mountains. Thereafter, a lingering light snow shower cannot be ruled out in the mountains although moisture will be shallow although enough in around the -10C isotherm according to soundings where dendritic growth should occur enough to squeeze out a few more showers before the evening. Cool dry weather dominates behind the weather maker with highs in the mid to upper 30's in the lowlands with slightly cooler temps in the higher elevations. Overnight lows will drop down into the low to mid 20's area- wide due to lack of clouds and northwesterly flow with subsequent continued cold air advection. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 230 AM Monday... To start the long term, settled weather will continue for most of Thursday with high pressure dominating at all levels, however long range models do have a low pressure system traversing across Canada which will subsequently drag a cold front through the area on Friday. With no break in between models spin up a low associated with a broad upper level trough over the midwest which will streamline deep southern moisture over the area through the weekend. This will raise temperatures to anomalously higher than average promoting a rain regime over the weekend. Chances will increase to likelies and above for Saturday into Sunday as the aforementioned upper trough crosses the area and becomes elongated. This will reinforce the southern stream of moisture across the area. Temperatures will trend back to more seasonable on Sunday and continue into the new work week. Models are still slightly off with timing and location but seem to be coming together nicely, therefore elected to accept central guidance for the weekend. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 650 AM Monday... Showers associated with a cold front approaching from the west will bring MVFR visibility and perhaps ceilings this morning into this afternoon, with IFR visibility possible in briefly heavier showers. Timing of the front crossing today ranges from 16Z HTS, 17Z PKB and CRW, 18Z CKB, and 19Z EKN and BKW. MVFR ceilings are most likely an hour or two either side of the frontal passage, with IFR visibility most likely an our or two leading up to the frontal passage. VFR conditions will then prevail beyond the frontal passage through tonight, except for the mountains, where MVFR ceilings are likely to persist into tonight, longest at EKN, where MVFR ceilings are forecast through 12Z Tuesday. Southerly surface flow has slackened to 10 kts or less, likely allowing widespread low level wind shear given winds aloft as high as 70 kts. Occasional gusts to around 20 kts this morning, increasing to 30 to 35 kts over the middle Ohio Valley ahead of the front mid to late this morning, will likely allow for low level wind shear concerns to diminish. Winds will shift to southwest and then west once the front crosses, when gusts will increase to as high as 30 to 35 kts and persist for 3 to 5 hours following the front, before gradually diminishing through tonight. Strong to very strong southwest flow aloft ahead of the cold front, as high as 70 kts this morning, will diminish to moderate west to northwest behind the front aloft for late this afternoon and tonight. Frontal passages like this often produce the strongest gusts right as the front passes, as strong winds aloft initially mix through to the surface. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Gusty winds will fluctuate, and low level wind shear is possible as long as surface gusts are below 15 kts. Timing of deteriorating conditions in showers this morning may vary. Flight categories could drop below MVFR along the frontal boundary today. Timing of the frontal passage, associated wind shift and stronger gusts, and improvement thereafter, may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY M L L M H H H H H H M H HTS CONSISTENCY L M M M M H H H H H H H BKW CONSISTENCY H M M M M H M H H M L H EKN CONSISTENCY H M M M L L H H M L H H PKB CONSISTENCY M M M M L H H M H H H H CKB CONSISTENCY M L L L M H M H H H M H AFTER 12Z TUESDAY... IFR possible Tuesday night into Wednesday in snow. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JZ NEAR TERM...TRM SHORT TERM...JZ LONG TERM...JZ AVIATION...TRM
Hazardous weather outlook, Dec 6, 5:33 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 533 AM EST Mon Dec 6 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-071045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 533 AM EST Mon Dec 6 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Gusty winds from 20-35 mph are likely in the lowlands and 30-40 mph for the mountains today into this evening. Briefly higher gusts of up to 40 mph across the lowlands and around 45 mph for the mountains are possible later this morning into this afternoon, with and just behind the passage of a strong cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of snow or wintry mix are possible Tuesday night and Wednesday morning. There is still some uncertainty with precipitation type and amounts, therefore we need to continue monitoring the situation over the next day or so to decide if a winter weather advisory might be needed in certain areas. As of now, forecast snow amounts up to 1-1.5 inches are possible with the bulk of snow falling during Wednesday morning. This could make the Wednesday morning commute fairly hazardous with slippery conditions at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. TRM
In the hours before
Special weather statement, Dec 6, 6:12 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 AM EST Mon Dec 6 2021
KYZ101>103-OHZ086-087-061200-
Boyd KY-Greenup KY-Carter KY-Gallia OH-Lawrence OH-
612 AM EST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Boyd, southern
Greenup, Carter, central Gallia and Lawrence Counties through 700 AM
EST...
At 612 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from South Webster to Freestone. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashland, Ironton, Grayson, Gallipolis, Coal Grove, Olive Hill,
Chesapeake, Cannonsburg, Lake Vesuvius, Grayson Lake State Park,
Carter Caves State Park, Catlettsburg, Greenup, Princess, Coalton,
Denton, Gesling, Greenbo Lake, Oldtown and Naples.
This includes Interstate 64 in Kentucky between mile markers 149 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8323 3849 8318 3854 8287 3860 8274
3865 8277 3875 8266 3885 8265 3882 8217
3843 8245 3842 8260 3825 8259 3827 8264
3824 8280 3817 8293 3820 8301 3818 8305
3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 1112Z 269DEG 38KT 3882 8269 3814 8353
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Dec 6, 7:28 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 AM EST Mon Dec 6 2021
OHZ087-WVZ005>008-014-061315-
Lawrence OH-Jackson WV-Mason WV-Wayne WV-Cabell WV-Putnam WV-
728 AM EST Mon Dec 6 2021
...A strong thunderstorm will impact portions of southeastern
Lawrence, central Mason, Cabell, Putnam, central Jackson and north
central Wayne Counties through 815 AM EST...
At 724 AM EST, Doppler radar was tracking a strong thunderstorm over
Proctorville, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Nitro, Ripley, Winfield, Chesapeake, Proctorville,
Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca, Ona,
Sandyville, Culloden, Kenna, Teays Valley, Burlington, Bancroft and
Athalia.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 124 and 146.
Interstate 64 in West Virginia between mile markers 5 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3847 8250 3858 8234 3859 8219 3862 8217
3868 8219 3888 8191 3889 8186 3894 8182
3892 8177 3893 8176 3891 8155 3860 8167
3863 8170 3858 8175 3852 8175 3847 8173
3840 8189 3829 8254
TIME...MOT...LOC 1224Z 252DEG 47KT 3842 8237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Dec 6, 8:45 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
845 AM EST Mon Dec 6 2021
WVZ005-006-013>015-061430-
Kanawha WV-Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
845 AM EST Mon Dec 6 2021
...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Kanawha, southern Putnam, northern Lincoln and
northeastern Wayne Counties through 930 AM EST...
At 845 AM EST, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Hamlin, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Poca, Cross Lanes, Alum Creek, East Lynn Lake,
Institute, Tornado, Teays Valley, West Hamlin, Sweetland, Sod,
Branchland and Salt Rock.
This includes the following highways...
Interstate 79 between mile markers 1 and 9.
Interstate 77 in West Virginia between mile markers 97 and 115.
Interstate 64 in West Virginia between mile markers 41 and 57.
Route 119 between mile markers 66 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 8239 3828 8241 3854 8165 3853 8147
3831 8157
TIME...MOT...LOC 1345Z 251DEG 47KT 3827 8218
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 7:28 AM EST | Special Weather Statement | RLX | Cabell, Jackson, Mason, Putnam | 47 min |
| Dec 6, 9:15 AM EST | Special Weather Statement | RLX | Lincoln | 45 min |
| Dec 6, 9:57 AM EST | Special Weather Statement | RLX | Braxton, Clay | 33 min |
| Dec 6, 9:57 AM EST | Special Weather Statement | RLX | Braxton, Clay | 48 min |
| Dec 6, 12:03 PM EST | Wind Advisory | RLX | Pocahontas, Randolph | 13 hr |
| Dec 6, 6:12 AM EST | Special Weather Statement | RLX | Gallia, Lawrence | 48 min |
| Dec 6, 5:54 AM EST | Severe Thunderstorm Warning | RLX | Greenup | 36 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.